It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-30-2006, 08:07 AM   #1
Newbie
(female)
 
Join Date: Nov 2006
Posts: 3
Starbyte HB User
Question Question about Muscle Weakness

Hi,
I'm new here and I'm looking for answers about my dad's sudden development of muscle weakness. He's been on Lipitor for years. He claims he has no pain, but can no longer walk up and down steps and falls frequently while walking. He also shakes quite badly.

Neuro exams have ruled out the usual suspects (Parkinson's, MS) and the MD's have not mentioned that Lipitor could be a problem.

My question is did any one on this board experience muscle weakness WITHOUT muscle pain?

Many Thanks!

-Starbyte

 
Old 11-30-2006, 10:23 AM   #2
Senior Veteran
(male)
 
Join Date: Nov 2004
Posts: 8,484
Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
Re: Question about Muscle Weakness

Starbyte,

Is he taking a beta blocker for hypertension? Or diuretics?

Last edited by Lenin; 11-30-2006 at 10:23 AM.

 
Sponsors Lightbulb
   
Old 11-30-2006, 11:15 AM   #3
Newbie
(female)
 
Join Date: Nov 2006
Posts: 3
Starbyte HB User
Re: Question about Muscle Weakness

He takes nothing for hypertension. His blood pressure is 13x/70 most of the time. Lipitor, and now an anti-depressent and an occassional sleeping pill are all the prescribed medications he takes.

His cholesterol, when last read, was 167.

-Starbyte

 
Old 11-30-2006, 05:17 PM   #4
Senior Member
(male)
 
Imacarbuff's Avatar
 
Join Date: May 2005
Posts: 190
Imacarbuff HB User
Re: Question about Muscle Weakness

I was on Lipitor for about 2 years (and other statins for about 7 years before that) and did experience muscle weakness a month or so before the muscle pain set in. I was on no other meds at the time. Doing better now since I have pretty much stopped the statins. My back coninues to bother me-and it has been nearly one year since I stopped....however, my legs are doing great, almost 95% better. Good luck to your Dad.

 
Old 11-30-2006, 10:35 PM   #5
Senior Veteran
(male)
 
Join Date: May 2004
Posts: 1,069
NHone HB User
Re: Question about Muscle Weakness

He has the same problems my mother had on first Zocor, then Lipitor and then combo of zetia and welchol. She has been to numerous neurologists at both Washington University in St. Louis and at Mayo in MN. She has cerebellar damage from the cholesterol lowering medications. You father has proximal muscle weakness (not being able to go up and down the steps), I bet also he has trouble getting up out of a chair, and has trouble raising his arms over his head. These are exactly what my mother had. The doctors say that she has cerebellar ataxia. They will NOT say it was caused by the cholesterol medication, because they said it would not cause her original problems.. However, a specialist that I contacted they is familiar with cholesterol medications and a specialist of the cerebellum, said they cerebellum is extremely sensitive to medications. It is also very dependent on CoQ10. The cerebellum is very sensitive to Coq10 depletion because of the low amount of CoQ10 contained there. You father needs to stop the Lipitor immediately. He should also be put on CoQ10...600 mg per day. Also consider giving him alpha lipoic acid, and acetyl-L-carnitine. These are to help with the mitochondrial damage that he has suffered from the Lipitor. If he is able to recover from his current problem, he will only be able to recover 80% of his before Lipitor (or cholesterol lowering medication) capibilities. For many people he will appear to be back 100%. This is because the brain has reseerves for problems that occur. However, if he is put on another cholesterol lowering medication, or restarted on Lipitor, his chances of having the same problems are 90%. If he does have the problems again, the best he can hope to recover is 80% of the 80%. At some point the brain is not able to compensate. That is when the damage becomes obvious, and is permanant. By the way, the cerebellum affects balance and movement, and if damaged enough will affect speech (slurring)....If the doctors have found nothing...I would be willing to bet he has cerebellar ataxia of an unknown cause.....that is what the doctors will say... Some of us know better...the cause is cholesterol lowering medications. You might also check his intracellular magnesium level...not his serum magnesium level...it must be intracellular.

 
Old 12-01-2006, 02:53 AM   #6
Senior Veteran
(male)
 
Join Date: Nov 2004
Posts: 8,484
Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
Re: Question about Muscle Weakness

Starbyte,

A major problem with antidepressants is the possibility of tardive dyskinesia, a palsy-like coondition. Look up the symptoms and see if they fit your father.

 
Old 12-02-2006, 10:17 AM   #7
Junior Member
(male)
 
Join Date: Nov 2006
Posts: 14
jtrice HB User
Re: Question about Muscle Weakness

Quote:
Originally Posted by Starbyte
Hi,
I'm new here and I'm looking for answers about my dad's sudden development of muscle weakness. He's been on Lipitor for years. He claims he has no pain, but can no longer walk up and down steps and falls frequently while walking. He also shakes quite badly.

Neuro exams have ruled out the usual suspects (Parkinson's, MS) and the MD's have not mentioned that Lipitor could be a problem.

My question is did any one on this board experience muscle weakness WITHOUT muscle pain?

Many Thanks!

-Starbyte
Yes. I didn't have any side effects at all until after being on it 2 years. To give you some perspective on how much muscle weakness I experienced. I used to be a competitive bodybuilder, in fact I was 3rd in the Mr. USA in the mid 90's. OBviously I was quite strong from all the weight training. I would say my strength dropped by 50% or more. For example, before I started experiencing side effects, I would workout with 200+ lbs on the bench press. Towards the end, I could barely do 100lbs for 10 repititions. It was after about 3 months of muscle weakness that I started to experience muscle PAIN. Along with a laundry list of other issues.

 
Old 12-05-2006, 08:50 AM   #8
Newbie
(female)
 
Join Date: Nov 2006
Posts: 3
Starbyte HB User
Re: Question about Muscle Weakness

Quote:
Originally Posted by Lenin
Starbyte,

A major problem with antidepressants is the possibility of tardive dyskinesia, a palsy-like coondition. Look up the symptoms and see if they fit your father.
I don't think it's tardive dyskinesia because he was put on the anti-depressants AFTER the muscle weakness started. He was understandably depressed about his lack of mobility and the isolation it caused (particularly since he was still grieving the death of my mom).

I've gotten him to stop taking the Lipitor and now he is complaining that his right arm is very sore.

He does have trouble getting out of chairs - I haven't asked him to lift his arms up over his head, though. I will when I bring him the Co-Q10

Thanks everyone!
-Liz

 
Old 12-05-2006, 11:03 AM   #9
Member
(male)
 
Join Date: Aug 2006
Location: Ramona, ca
Posts: 95
edkal HB User
Re: Question about Muscle Weakness

Quote:
Originally Posted by Starbyte
Hi,
I'm new here and I'm looking for answers about my dad's sudden development of muscle weakness. He's been on Lipitor for years. He claims he has no pain, but can no longer walk up and down steps and falls frequently while walking. He also shakes quite badly.

Neuro exams have ruled out the usual suspects (Parkinson's, MS) and the MD's have not mentioned that Lipitor could be a problem.

My question is did any one on this board experience muscle weakness WITHOUT muscle pain?

Many Thanks!

-Starbyte

I agree with HHone. I believe it is the Statins as I had the leg muscle problems your dad has. I would strongly suggest that he stop taking the statins and start taking COQ10 and he will get better in the long run.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Dizziness and Muscle Weakness after Thyroidectomy Halley888 Thyroid Disorders 4 03-02-2011 06:12 AM
a quick question... Traceybrooks Thyroid Disorders 6 07-27-2009 07:47 AM
Question about TSH Levels seekingwellness Thyroid Disorders 7 04-02-2008 03:14 PM
question for ustla cythren Back Problems 6 03-11-2007 04:10 PM
Newbie here and I have an RSD Question Miss Megara Reflex Sympathetic Dystrophy (RSD) (CRPS) 35 02-01-2007 04:30 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Aspirin
Crestor
Lipitor
Niaspan
Pravachol
  Simvastatin Tricor
Vytorin
Zetia
Zocor




TOP THANKED CONTRIBUTORS



JJ (25), yackedar (24), jenj770 (13), ARIZONA73 (10), rudiraven (10), Titchou (5), phil58 (4), AussieBloke (4), ladybud (4), Lenin (3)

Site Wide Totals

teteri66 (1180), MSJayhawk (1005), Apollo123 (906), Titchou (850), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 08:39 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!